Skip to content, navigation or search.


Find a Cure

Search our online library:

Find a Doc

Find a doctor who practices alternative, natural or complementary medicine in your state! Click here to get started.

Combination of common drugs could lead to deadly side effects

Five years ago, hardly anyone had heard of serotonin. These days, it seems that we’re always coming across a new study about this powerful brain chemical – and serious problems with the drugs that manipulate it.

Serotonin is the neurotransmitter largely responsible for mood. In general terms, a lack of circulating serotonin can be a cause of depression. The class of anti-depressant drugs called selective serotonin reuptake inhibitors (SSRIs) addresses this very issue; by blocking the receptors that bind serotonin, these drugs allow more of the brain chemical to circulate freely.

We’ve know for some time that SSRI users and their doctors need to carefully monitor serotonin levels, because too much of the neurotransmitter can cause “serotonin syndrome,” a dangerous condition characterized by psychotic episodes. But now researchers are finding that it can also be dangerous to combine these drugs with other types of medication – even those that are available over-the-counter.
Serotonin can constrict blood flow – and so can a common over-the-counter ingredient

A recent article in the journal Neurology reveals that combining serotonin-enhancing drugs with drugs that constrict the blood vessels can lead to seizures and even strokes. In the three cases detailed in the article, the problems arose when patients were taking one or more prescription medications that affected serotonin levels, while also taking over-the-counter cold medicines that contained pseudoephedrine.

Pseudoephedrine is a decongestant found in many popular medicines like Afrin, Chlor-Trimeton, and Sudafed. The danger lies in the drug’s vasoconstricting effects, meaning that it causes a narrowing of the blood vessels. Increased levels of serotonin can also cause the blood vessels to narrow – and the combination can be catastrophic. If blood vessels become too narrow, not enough blood can get through to carry oxygen and other vital nutrients to the brain. The results can range from sudden, serious headaches (often called “thunderclap” headaches) to seizures – and most seriously, to multiple ischemic strokes.
Drug combinations you should avoid to protect yourself

The authors of the article compiled a long list of drugs that can have serotonergic effects, and/or narrow blood vessels. It includes all SSRIs, like sertraline (Zoloft), trazodone (Desyrel), thioridazine (Mellaril), clonazepam (Klonopin), mirtazapine (Remeron, Soltab), and paroxetine (Paxil); “triptan” class anti-migraine medications like Amerge, Axert, Imitrex, Maxalt, and Zomig; diet pills; and even St. John’s Wort. They recommend that none of these drugs be combined with each other or with prescription or over-the-counter medications that contain pseudoephedrine.

The authors don’t specify which “diet drug” ingredients cause the problem, but past research has shown that certain ingredients can have serotonergic effects, including ma huang, phentermine and fenfluramine (the Phen-fen combination), and ephedrine. In our research, we found additional research that showed anti-depressants that inhibit the enzyme monoamine oxidase (aka MAO inhibitors) raise serotonin levels; these include phenelzine (Nardil, Parnate) and selegiline (Carbex, Eldepryl). We also found evidence that the drug phenylpropanolamine, which is found in over-the-counter decongestants and diet pills like Accutrim, can raise serotonin levels.

I’ve written to you before about the risks of SSRIs. In the October 31st e-Alert, I wrote about how this class of anti-depressants can increase the risk of gastrointestinal bleeding in people over age 65. And the risks of serotonin syndrome have been well documented. But many SSRI users may not know about the risk, however small, of combining these popular drugs with some of these other medications, particularly OTC cold remedies. If you take any of these medications regularly, discuss these risks with your doctor. And please share this information with your family and friends so that they can protect themselves as well.

Source: Neurology 2002; 58: 130-133

Copyright 1997-2002 by Institute of Health Sciences, L.L.C.



Health Disclaimer! The information provided on this site should not be construed as personal medical advice or instruction. No action should be taken based solely on the contents of this site. Readers should consult appropriate health professionals on any matter relating to their health and well-being. The information and opinions provided here are believed to be accurate and sound, based on the best judgment available to the authors, but readers who fail to consult appropriate health authorities assume the risk of any injuries. The publisher is not responsible for errors or omissions.